Colorado, 2014Hail in Colorado, July 16, 2014
July 16, 2014 · NWS GJT · 3 events in 1 county or zone
An embedded disturbance in a northwest flow acted on residual moisture to develop a strong thunderstorm in the Steamboat Springs area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An embedded disturbance in a northwest flow acted on residual moisture to develop a strong thunderstorm in the Steamboat Springs area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 16, 2:31 PM MST, 2 hours 51 minutes earlier.
Area forecast discussion, Jul 16, 2:31 PM MST, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
331 PM MDT WED JUL 16 2014
.SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)
ISSUED AT 331 PM MDT WED JUL 16 2014
HEAVY RAIN THREAT CONTINUES FOR THE SE CORNER OF THIS FORECAST
AREA ESPECIALLY IN THE PAGOSA SPRINGS AREA. MOISTURE IS ABOVE
SEASONAL NORMAL ACROSS THE REGION. A DISTURBANCE DIGS DIAGONALLY
ACROSS COLORADO THIS EVENING BRUSHING MONARCH TO WOLF CREEK PASS
AROUND MIDNIGHT. MOST OF THE UPPER LEVEL FORCING AND LOW LEVEL
CONVERGENCE IS CENTERED ALONG AND EAST OF THAT LINE. SOILS ARE
SATURATED IN THE PAGOSA SPRINGS AREA SO A FLASH FLOOD WATCH
CONTINUES THERE THROUGH MIDNIGHT. 0-6KM MEAN STORM MOTION IS
PROGGED AT 30KTS BUT TRAINING STORMS HAVE ALREADY PRODUCED LOCALLY
HEAVY RAINFALL. SMALL HAIL AND WIND GUSTS TO 40 MPH ARE AN EARLY
EVENING THREAT FROM ANY ENHANCED CELL.
COOLER AND DRIER AIR MOVES IN BEHIND THE DISTURBANCE TONIGHT INTO
THURSDAY. DAYTIME TEMPERATURES DROP 3-5 DEGREES. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS MAY FORM OVER THE SOUTHERN
CONTINENTAL DIVIDE WHERE RESIDUAL MOISTURE AND INSTABILITY LINGER.
THESE STORMS WILL END ON OR BEFORE SUNSET THURSDAY FOR ANOTHER
SEASONABLY COOL NIGHT THURSDAY NIGHT.
.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 331 PM MDT WED JUL 16 2014
AS THE AXIS OF HIGH PRESSURE ALOFT MOVES EAST OVER THE GREAT
BASIN ON FRIDAY...WINDS WILL SHIFT FROM A NORTHWESTERLY DIRECTION
TO WESTERLY. A WEAK H5 VORT MAX WILL PASS BY NORTHEAST UTAH FRIDAY
NIGHT BUT MAY NOT PRODUCE MUCH OTHER THAN SOME PASSING CLOUDS WITH
THE TIMING LOOKING TO BE AROUND MIDNIGHT FRIDAY NIGHT. ANOTHER
WEAK VORT MAX LOOKS TO PASS THE SAME AREA ON SATURDAY AFTERNOON
WHICH MAY PRODUCE INCREASED THUNDERSTORM COVERAGE OVER THE
EASTERN UINTAS.
FLOW ALOFT WILL CHANGE TO SOUTHWESTERLY ON SUNDAY AFTERNOON AS
THE RIDGE AXIS MOVES EAST AND A TROUGH APPROACHING THE PACIFIC NW
MOVES INLAND SUNDAY NIGHT. SOUTHWEST WINDS WILL INCREASE SLIGHTLY
SUNDAY EVENING THROUGH MONDAY AS THE PRESSURE GRADIENT TIGHTENS
BETWEEN THE PACIFIC NW TROUGH AND THE RIDGE CENTERED OVER COLORADO
AND NEW MEXICO. CONDITIONS WILL REMAIN RELATIVELY DRY THROUGH NEXT
WEDNESDAY...AS ISOLATED THUNDERSTORMS ARE EXPECTED TO STAY OVER
THE MOUNTAINS. ACTIVITY MAY INCREASE ON WEDNESDAY AS MORE MOISTURE
TRAINS UP FROM THE GULF OF MEXICO.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z THURSDAY AFTERNOON)
ISSUED AT 331 PM MDT WED JUL 16 2014
SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH 06Z WITH THE BEST
COVERAGE SOUTH AND EAST OF A LINE FROM KMTJ TO KDRO. SOME OF THE
STRONGER CELLS MAY PRODUCE OCNL MVFR CONDITIONS DUE TO HEAVY RAIN
WITH THE SAN JUANS AND AREAS SOUTH LOOKING FAVORABLE FOR THIS
OCCURRENCE. SOME GUSTY WINDS BTWN 35 TO 40MPH ARE ALSO POSSIBLE
THIS EVENING. DRIER AIR WILL MOVE IN FROM THE NORTH THIS EVENING
CAUSING CONVECTION TO DIMINISH AFTER 06Z AND END BY 12Z. VFR
CONDITIONS EXPECTED THROUGH THURSDAY...EXCEPT AFTER 18Z WITH
WIDELY SCATTERED THUNDERSTORMS AND SHOWERS EXPECTED EAST OF A
LINE FROM KASE SOUTH TO KDRO.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ018-019-022-
023.
UT...NONE.
&&
SHORT TERM...JOE
LONG TERM...JAM
AVIATION...JOEHazardous weather outlook, Jul 16, 5:02 AM MST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
602 AM MDT WED JUL 16 2014
COZ001>014-017>023-UTZ022>025-027>029-171215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
602 AM MDT WED JUL 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
COLORADO...NORTHWEST COLORADO...SOUTH CENTRAL COLORADO...
SOUTHWEST COLORADO...WEST CENTRAL COLORADO...EAST CENTRAL UTAH...
NORTHEAST UTAH AND SOUTHEAST UTAH.
.DAY ONE...TODAY AND TONIGHT
MORE SHOWERS AND STORMS ON TAP TODAY THOUGH COVERAGE WILL BE LESS
THAN SEEN LATELY. SOME OF THE STORMS OVER THE SAN JUANS AND AREAS
SOUTH WILL HAVE GUSTY OUTFLOW WINDS ALONG WITH SOME HEAVY RAIN.
HOWEVER...DRIER AIR WILL START MOVING INTO THE REGION FROM THE
NORTH THIS EVENING INTO TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THURSDAY AND FRIDAY WILL BE DRY AS NORTHERLY FLOW KEEPS MOISTURE
TO OUR SOUTH. HIGH PRESSURE WILL SHIFT TO THE EAST AND AS IT
DOES...DIURNALLY DRIVEN SHOWERS AND STORMS WILL START FIRING AGAIN
FAVORING HIGHER TERRAIN. TEMPERATURES WILL CLIMB ABOVE NORMAL
THROUGH THE WEEKEND AND BEYOND.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Jul 16, 12:15 PM MST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
115 PM MDT WED JUL 16 2014
COZ019-023-162000-
SAN JUAN RIVER BASIN CO-SOUTHWEST SAN JUAN MOUNTAINS CO-
115 PM MDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL ARCHULETA COUNTY
UNTIL 200 PM MDT...
AT 114 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
PAGOSA SPRINGS...OR 17 MILES NORTH OF DULCE...MOVING SOUTHEAST AT 20
MPH.
HEAVY RAINFALL...SMALL HAIL...FREQUENT LIGHTNING...AND WINDS TO 40
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
PAGOSA SPRINGS AND CHROMO.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3700 10693 3700 10703 3719 10716 3729 10698
3701 10666 3699 10669
TIME...MOT...LOC 1914Z 325DEG 16KT 3718 10702
JOESpecial weather statement, Jul 16, 1:49 PM MST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
249 PM MDT WED JUL 16 2014
COZ019-022-023-162130-
SAN JUAN RIVER BASIN CO-ANIMAS RIVER BASIN CO-
SOUTHWEST SAN JUAN MOUNTAINS CO-
249 PM MDT WED JUL 16 2014
...SPECIAL WEATHER STATEMENT...
AT 247 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS FROM THE EAST SIDE OF VALLECITO RESERVOIR TO 15 MILES
EAST OF BAYFIELD MOVING SOUTHEAST AT 25 MPH.
HEAVY RAIN...HALF INCH HAIL...AND WINDS OF 30 TO 40 MPH WILL BE
POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
LONETREE...VALLECITO AND CHIMNEY ROCK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3734 10773 3747 10756 3734 10719 3707 10711
3704 10724
TIME...MOT...LOC 2047Z 301DEG 23KT 3728 10732
JOESpecial weather statement, Jul 16, 4:49 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
549 PM MDT WED JUL 16 2014
COZ004-005-170030-
ELKHEAD AND PARK MOUNTAINS CO-UPPER YAMPA RIVER BASIN CO-
549 PM MDT WED JUL 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ROUTT COUNTY UNTIL
630 PM MDT...
AT 549 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF STEAMBOAT SPRINGS...OR 30 MILES EAST OF CRAIG...
MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
STEAMBOAT SPRINGS AND MILNER.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4061 10671 4059 10669 4055 10669 4053 10667
4053 10668 4049 10665 4045 10665 4040 10666
4046 10707 4064 10705 4065 10668
TIME...MOT...LOC 2349Z 275DEG 16KT 4055 10697
JDCHail, Routt
- When
- July 16, 5:22 PM MST to 5:28 PM MST
- Where
- Routt County, 2.44 mi E of (Sbs)steamboat Spgs
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.517, -106.824
Wind blown hail stripped a lot of leaves off trees and accumulated to a depth of two inches. The largest hail stones were the sized of ping pong balls.
Hail, Routt
- When
- July 16, 5:24 PM MST to 5:30 PM MST
- Where
- Routt County, 2.63 mi E of (Sbs)steamboat Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.520, -106.820
Quarter size hail was measured 1.5 miles north of the Strawberry Park Elementary school on County Road 36.
Hail, Routt
- When
- July 16, 5:34 PM MST to 5:39 PM MST
- Where
- Routt County, Steamboat Spgs
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.480, -106.820
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood in Colorado, July 16, 2014$300,000 · 1 event
- Flash Flooding and Lightning Strike in New Mexico, July 16, 2014$235,000 · 5 events
- Lightning Strike in Texas, July 16, 20144 injured · 1 event
- Flash Flooding and Lightning Strike in Massachusetts, July 16, 2014$30,000 · 3 events
- Lightning Strike in Florida, July 16, 2014$30,000 · 1 event
- Marine Thunderstorm Winds and Waterspout in Gulf of Mexico, July 16 to 18, 201487 kt wind · 23 events
- Flash Flood in Colorado, July 16, 2014$25,000 · 1 event
- Flash Flooding and Hail in Colorado, July 16, 20142 in hail · 17 events
- Tornadoes and Hail in Texas, July 16, 2014EF0 · 14 events
- Heavy Rain in Kansas, July 16 to 17, 201411 events
- Lightning Strike in Florida, July 16, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 16, 20144 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 520397, 545747, 545748.